Diagnosis and what meds work.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Dover
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/28/2008 4:06 AM (GMT -7)   
Hi everyone. I know everybody has a multitude of problems but I would appreciate some advice.
I am at present on prozac (40mg per day) and Seroquel (600mg per day). The prozac is not working as it once did and the Seroquel allows me to sleep, although my weight gain is immense (70 pound gain).
The problem is I am on a roller coaster ride with my moods. I am rapid cycling badly, suicidal, so down one moment. On cloud nine and able to take the world on the next moment.
I have used Depakote before and it had little or no effect. I eventually stopped it and went on the Seroquel. All this does is sedate me but it is not stopping this mad ride I am on.
I have not been diagnosed with Bipolar. My psychiatrist is new and I do not really know him. My community mental health nurse is new also and I feel he is a good man and is willing to listen to me.
The problem for me is I suffer with Aspergers Syndrome and I have a great difficulty in expressing myself verbally. I can write down all my concerns and have just sent my nurse a four day diary that I kept last week. I wrote down all the emotions I was going through at the time. Funny thing is when I read them myself a day later it seemed I was talking about a different person.
I just hope I can convince the professionals that what I am experiencing is not normal.
I just want to live a settled life but I do not want to lose the extreme highs I experience. They are an addiction themselves.
Does anyone think any other medication could help. I cannot cope with this weight gain. I just feel it is a hopeless situation. I cannot continue to put my sister and her family through this maelstrom. I live alone and cannot mix with other people.  
 

sukay
Veteran Member


Date Joined Feb 2003
Total Posts : 1432
   Posted 6/28/2008 10:48 AM (GMT -7)   

Hi Dover,

I would do exactly what you started. Go to your new psychiatrist with the diary explaining what you know you have and why you are submitting the diary. Also make a list of all of your concerns regarding bipolar. There are many medications to help you and if gaining weight is an issue for you, let your doctor know this and they can try some of the medications that don't have that type of side effect.

You really need to get yourself some help because you said that sometimes you feel suicidal and it is also affecting your relationship with your sister and her family. Please make a phone call for an appointment and start your life to wellness.

Good Luck.


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 6/28/2008 1:24 PM (GMT -7)   
Hi Dover,

Welcome to HealingWell.

Since you seem to write more confidently than you feel speaking, I would definitely bring written materials with me to the doctor's appointment. Bring your diary. Bring what you wrote here. That makes clear one of your complaints. Try making a list of all the things bothering you about your mental health, and take it to the psychiatrist with you.

Being suicidal is not an option. You can't live like that. Call 1 800 SUICIDE if you ever need immediate help, or let us know when you just need a friend.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Dover
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/28/2008 1:45 PM (GMT -7)   

Hi, Thank you so much for your replies.

I see your point about taking my thoughts in writing to meetings with my psychiatrist and mental health nurse.

I am seeing my nurse on Tuesday and I will get his response to my diary which I posted to him.

Sorry if I seem a bit vague about what is going on. I am living in England and am going through the English system which is a little more conservative and less open to change than in the United States.

Again, thank you so much for your responses.

Regards, Dover 


Enz
New Member


Date Joined Jun 2008
Total Posts : 8
   Posted 6/28/2008 6:40 PM (GMT -7)   
Dear Dover,
 
I can empathize with you. It can take years to find the right diagnosis, and combination of medications that is right for you. That sounds disheartening but it is most important that you persevere.
 
I am not a medical professional, but some of the sypmtoms you are describing do sound like bipolar disorder. The Seroquel used to be prescribed for schizophrenics (and now also for manic bipolar sufferers), and that may be why you are feeling detached, and unable to 'recognize' yourself or to identify and articulate what you are feeling (even though you did well in your post here).
 
Your seroquel dose sounds like it is in the high range, and that may be the cause of your weight gain. Depakote is also usually prescribed for bipolar disorder.  The prozac dose you are on is close to the minimum (20mg I think) and sometimes prozac and other anti-depressants can reduce in effectiveness over time as you build up an 'immunity' to it.
 
In my experience, when I first tried prozac I went into this extreme manic state that lasted the entire time I was on it. At first, I loved it, I thought, finally I'm normal and thank god I now longer what to kill myself. But looking back I was way out of control. It actually induced mania in me.
 
I've tried a range of anti-depressants: tricyclics, SSRIs, NSRIs, MAOIs. As well as anti-anxiety meds and mood stabilizers. Sometimes on their own, or in combination.
 
I too got addicted to the mania, but at the end of the day, being uncontrolled and making bad decisions and acting on impulses can be destructive and have long-lasting effects. It is possible to be stable, but to also have 'natural highs' where you feel genuine joy but also feel sad - the normal cycle highs and lows without the extremes, and this depends on getting the right combination of meds.
 
I currently take zoloft, wellbutrin (2 SSRIs) and Lamactil (mood stabilizer).  I had also been on lithium (mood stabilizer) at 900mg with the other 3 meds, but it was all too much for me and the lithium made me put on weight, feel 'gluggy' and slow. The Lamactil with the 2 SSRIs has worked pretty well for me. Lithium does not cause weight gain in all people, especially at lower doses, so that might be an option.
 
Maybe sometimes you are experiencing anxiety rather than mania? This could explain why you prefer to be isolated and not interact with others. But as you probably know, isolation and withdrawing is the worst thing you can do right now. And I honestly think that your sister and her family want to see you happy and healthy and that they will do anything to help you.
 
Especially considering you are going through the extra burden of living in a different country, I'm sure they would do all they can to help. Maybe your sister could come along with you to your psych appointments to help articulate what you are feeling, your history and just for moral support?
 
Sorry this is long, but I would strongly recommend that you discuss everything with a psychiatrist. If you've been on other meds, then write up a list, including doses, effectiveness and side effects of each.
 
Good luck and hugs,
Enz

Dover
New Member


Date Joined Jun 2008
Total Posts : 3
   Posted 6/29/2008 11:29 AM (GMT -7)   

Dear Enz,

Thank you so much for your reply.I have taken on board all your thoughts and suggestions, they are all much appreciated.

Guess its' down to me to convince all the medical people.I just find it really difficult.

Again, thanks for your thoughts and feelings.

Regards, Dover 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 11:11 PM (GMT -7)
There are a total of 2,732,420 posts in 301,023 threads.
View Active Threads


Who's Online
This forum has 151181 registered members. Please welcome our newest member, carol9.
234 Guest(s), 5 Registered Member(s) are currently online.  Details
Brianscoob, Girlie, ggfgfgfdgfgdd98, gdftggfdgfdgf21, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer